FAQWhat are risks of oral and topical corticosteroids?

FAQ

Corticosteroid drugs (like hydrocortisone, and others) are often used for treating vitiligo. By mimicing the effects of hormones your body produces naturally in your adrenal glands, corticosteroids can suppress the immune system and reduce the signs and symptoms of many conditions. But these drugs also carry a risk of serious side effects. 


Side effects of corticosteroids

Oral corticosteroids (in tablets, capsules or syrup form) affect your entire body, and are the most likely to cause significant side effects: 

  • Increased risk of infections with common bacterial, viral and fungal microorganisms
  • Cataracts (clouding of the lens)
  • Glaucoma (elevated pressure in the eyes) 
  • Fluid retention (causing swelling in your legs and arms)
  • Thinning bones (osteoporosis) and fractures
  • High blood pressure
  • High sugar levels (a concern for people with diabetes)
  • Psychological effects, such as confusion or delirium, mood swings, memory fluctuations, 
  • Fatique, loss of appetite, nausea and muscle weakness
  • Weight gain, with fat deposits in your abdomen, face and the back of your neck.


Topical corticosteroids can cause:

  • Increased risk of infections with common bacterial, viral and fungal microorganisms
  • Acne
  • Skin thinning
  • Bruising and slower wound healing
  • Red skin lesions
  • Facial flusing 
  • Insomnia

To reduce your risk of corticosteroid side effects, talk with your doctor about ways to minimize side effects. Eat a healthy diet and participate in activities that help you maintain a healthy weight, strengthen bones and muscles and improve your sleep. 

FAQOther Questions

  • Is there a traditional medicine to treat vitiligo?

    Traditional medicines may be helpful in chronic, metabolic, and stress-related conditions early in the disease manifestation, before extensive tissue and organ damage has occurr...

  • Can Ayurveda help with vitiligo?

    People have used herbs and natural remedies to treat skin conditions for centuries. Vitiligo is an auto-immune condition that causes white patches of skin to develop and expand...

  • What tests should be done?

    A well-trained dermatologist should be able to diagnose vitiligo and distinguish it from contact leukoderma or more than twenty other conditions with similar skin appearance bas...